Colorado, 2013

Winter Weather in Colorado, March 3 to 4, 2013

March 3 to 4, 2013 · NWS BOU · 2 events in 2 counties and zones

A storm system brought a period of moderate to heavy snow to the North Central Mountains of Colorado. 5 inches near Dillon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought a period of moderate to heavy snow to the North Central Mountains of Colorado. Storm totals included: 12 inches at Loveland Ski Area, 10 inches at Copper Mountain Ski Area and Jones Pass; 9 inches at Arapahoe Basin and Winter Park Ski Area; 8 inches near Silverthorne; with 6.5 inches near Dillon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 3, 3:44 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 3, 3:44 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
344 AM MST SUN MAR 3 2013

.SHORT TERM...MID AND UPPER LEVEL MOISTURE ASSOCIATED WITH UPPER
LEVEL DISTURBANCE WILL INCREASE ACROSS THE FORECAST AREA THIS
AFTERNOON. LIFT ASSOCIATED WITH OUR PORTION OF THE DISTURBANCE IS
RATHER WEAK...BUT OROGRAPHIC FLOW INTO THE MOUNTAINS IS STRONG
FROM THE WEST. COLD ADVECTION WILL REACH THE AREA LATE THIS
AFTERNOON AND EVENING WHICH WILL HELP SNOW PRODUCTION IN OUR
MOUNTAINS. THE OROGRAPHIC FLOW IS NEAR 35 KTS INITIALLY...BUT THEN
GRADUALLY WEAKENS TO AROUND 20 KTS BY LATE TONIGHT. HOWEVER...A
MORE NORTHWESTERLY COMPONENT SHOULD KEEP GOOD SNOW GOING IN THE
HIGH COUNTRY THROUGH THE NIGHT. LOCAL SNOW MODEL SHOWS HEALTHY
ADVISORY NUMBERS FOR THIS EVENT...AND WITH SNOW/BLOWING SNOW
IMPACTING TRAVEL A WINTER WEATHER ADVISORY WILL BE ISSUED.
ADVISORY WILL FIRST START BY MID AFTERNOON IN THE MOUNTAINS OF
WESTERN JACKSON/GRAND COUNTIES AND THEN THE FRONT RANGE MOUNTAINS
INCLUDING SUMMIT COUNTY BY 5 PM.

OVER THE FOOTHILLS AND PLAINS...LOOK FOR ANOTHER MILD DAY WITH
WARM READINGS TO START THE DAY AND DOWNSLOPE FLOW. WITH A STRONGER
GRADIENT IN PLACE...SHOULD SEE GUSTY WINDS SPREAD FROM IN/NEAR THE
FOOTHILLS EASTWARD ACROSS A GOOD CHUNK OF THE PLAINS BY THIS
AFTERNOON. FORECAST GRADIENTS AND STABILITY PROFILES SUGGEST GUSTY
WINDS BUT NOTHING CLOSE TO HIGH WIND CRITERIA. FOR TONIGHT...A
COLD FRONT WILL DROP ACROSS THE PLAINS AND SURFACE Q-G VERTICAL
MOTION TURNS UPWARD LATE TONIGHT. THIS WILL BRING A THREAT OF SNOW
SHOWERS DOWN ONTO THE PLAINS DURING THE LATE NIGHT HOURS. THERE IS
EVEN A BIT OF POTENTIAL INSTABILITY SHOWN IN THE LATEST GFS CROSS
SECTIONS...SO WILL HAVE TO MONITOR THIS ONE CLOSELY FOR POSSIBLE
SNOWFALL FOR THE MONDAY MORNING RUSH.

.LONG TERM...AN UPPER LEVEL TROUGH AXIS WILL EXTEND FM A STG UPPER
LEVEL LOW OVER THE CNTRL PLAINS INTO NRN CO ON MON AND THEN MOVE
SE OUT OF THE AREA BY EARLY MON EVENING. CROSS-SECTIONS SHOW
DECENT MOISTURE IN THE MTNS IN THE MORNING WITH FAVORABLE
OROGRAPHICS SO SHOULD SEE SNOW CONTINUE SO WILL HAVE ADVISORY GO
THROUGH NOON. BY AFTN MOISTURE WILL DECREASE IN THE MTNS ALONG
SO SNOW ACTIVITY SHOULD DIMINISH. AT LOWER ELEVATIONS CROSS-
SECTIONS SHOW UPSLOPE FLOW IN THE MORNING EAST OF THE MTNS WITH
DECENT MOISTURE AND SOME QG ASCENT. IN ADDITION POSITION OF UPPER
LEVEL JET COULD LEAD TO SOME BANDED PCPN AS WELL ESPECIALLY FM
DENVER SOUTH. THUS HAVE INCREASED POPS IN THE MORNING THRU EARLY
AFTN. SOME PLACES COULD SEE A FEW INCHES OF SNOW WITH POSSIBLY
HIGHER AMOUNTS IN THE SRN FOOTHILLS AND OVER THE PALMER DIVIDE.
WINDS WILL BECOME RATHER GUSTY IN THE AFTN SO COULD ALSO SEE SOME
BLOWING SNOW AS WELL. HIGHS ON MON WILL DROP BACK INTO THE UPPER
30S TO LOWER 40S ACROSS NERN CO.

BY MON NIGHT THE UPPER LEVEL TROUGH AXIS WILL EXIT THE AREA WITH
DRIER AIR SPREADING ACROSS IN RATHER STG NWLY FLOW ALOFT. GUSTY
WINDS WILL STILL BE POSSIBLE IN THE MTNS AND FOOTHILLS BUT SPEEDS
SHOULD REMAIN BLO HIGH WIND CRITERIA. GUSTY WINDS WILL ALSO
CONTINUE ACROSS THE ERN PLAINS AS WELL. FOR TUE AN UPPER LEVEL
RIDGE WILL BUILD INTO THE RGN WITH DRY WEATHER ALONG WITH SLIGHTLY
WARMER HIGHS.

FOR WED AND THU AN UPPER LEVEL TROUGH WILL DEVELOP OVER THE WRN
US WITH SWLY FLOW ALOFT ACROSS NRN CO. CROSS-SECTIONS SHOW SOME
INCREASE IN MOISTURE BY THU MAINLY WEST OF THE DIVIDE SO MAY SEE
AT LEAST A SLIGHT CHC OF SNOW IN ZN 31. OTHERWISE IT LOOKS DRY
BOTH DAYS. HIGHS WILL CONTINUE TO WRM OVER NERN CO WITH READINGS
IN THE 50S TO NEAR 60 BOTH DAYS.

BY FRI BOTH THE ECMWF AND GFS SHOW AN UPPER LEVEL STORM SYSTEM
DEVELOPING OVER SRN CALIFORNIA WITH SWLY FLOW REMAINING OVER THE
AREA AS MOISTURE GRADUALLY INCREASES. THIS MAY LEAD TO A CHC OF
SOME SNOW IN THE MTNS MAINLY WEST OF THE DIVIDE.  MEANWHILE A
CDFNT WILL MOVE INTO NERN CO ON FRI BRINGING COOLER TEMPS AND SOME
WEAK UPSLOPE. THUS COULD SEE A SLIGHT CHC OF LIGHT PCPN IN AND NR
THE FOOTHILLS. HIGHS ON FRI WILL DROP BACK INTO THE LOWER TO MID
40S OVER NERN CO.

FOR THE WEEKEND THERE ARE SOME MAJOR DIFFERENCES BETWEEN THE ECMWF
AND GFS WITH REGARDS TO WHERE THE UPPER LEVEL LOW OVER SRN
CALIFORNIA ENDS UP. BY SAT AFTN THE ECMWF HAS THE LOW MOVING NE
INTO SWRN COLORADO WHILE THE GFS MOVES IT EAST INTO SRN ARIZONA.
BY SUN THE ECMWF HAS THE UPPER LEVEL LOW OVER ERN COLORADO WHILE
THE GFS HAS IT MUCH FURTHER SOUTH ACROSS SRN NEW MEXICO. THUS THE
GFS KEEPS THE BEST CHC OF PCPN SOUTH OF THE AREA WHILE THE ECMWF
SOLUTION WOULD HAVE THE POTENTIAL FOR A DECENT SNOW STORM ACROSS
PORTIONS OF THE AREA. AT THIS POINT WILL KEEP POPS IN THE 20% TO
30% RANGE AS THIS SYSTEM IS STILL NEARLY A WEEK AWAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH MOST OF TONIGHT.
AFTER 09Z...LOOK FOR A CHANCE OF SNOW SHOWERS WITH IFR/MVFR
CONDITIONS POSSIBLE. SNOW SHOWER THREAT WILL INCREASE MONDAY
MORNING.

WITH REGARD TO WINDS...SOUTHWESTERLY WINDS OF 8-16 KTS AT KDEN AND
KAPA THIS MORNING ARE EXPECTED TO TURN MORE WEST/NORTHWEST AND
INCREASE BY 19Z-21Z AS AIRMASS MIXES. AVERAGE GUST POTENTIAL
AROUND 25 KTS AND A CHANCE OF 30 KT GUSTS AFFECTING NORTH/SOUTH
OPS. COLD FRONTAL PASSAGE EXPECTED AROUND 08Z-10Z TONIGHT WITH
NORTHEAST WINDS UP TO 15 KTS BEHIND THE FRONT. UNTIL FRONTAL
PASSAGE...KBJC WILL HAVE GUSTS OF 20-30 KTS THROUGH THIS EVENING
WITH A CHANCE OF GUSTS TO 35 KTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO NOON MST
MONDAY FOR COZ033-034.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO NOON MST
MONDAY FOR COZ031.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....RPK
AVIATION...BARJENBRUCH
Hazardous weather outlook, Mar 3, 4:47 AM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
447 AM MST SUN MAR 3 2013

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
447 AM MST SUN MAR 3 2013

...WINTER WEATHER ADVISORY NORTHERN MOUNTAINS LATE THIS AFTERNOON
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL DEVELOP AND SPREAD EASTWARD ACROSS THE
MOUNTAINS THIS AFTERNOON AND EARLY EVENING. THE SNOW AND BLOWING
SNOW WILL CREATE HAZARDOUS AND SLOW TRAVEL CONDITIONS IN THE HIGH
COUNTRY. VISIBILITIES WILL LIKELY BE REDUCED TO ONE QUARTER MILE
OR LESS AT TIMES SHORTLY AFTER THE ONSET OF SNOW. ACCUMULATIONS BY
DAYBREAK MONDAY ARE EXPECTED TO RANGE BETWEEN 4 AND 8 INCHES IN
MOST MOUNTAIN LOCATIONS.

OVER THE FOOTHILLS AND PLAINS...GUSTY WINDS IN AND NEAR THE
FOOTHILLS WILL SPREAD ACROSS MOST OF THE PLAINS THIS AFTERNOON.
DRY CONDITIONS WILL PREVAIL UNTIL LATE TONIGHT WHEN THE PASSAGE OF
A COLD FRONT WILL BRING A CHANCE OF SNOW SHOWERS DOWN INTO THE
LOWER ELEVATIONS.

A FAST MOVING UPPER LEVEL DISTURBANCE ACROSS THE NORTHERN ROCKIES
WILL PRODUCE THE GUSTY WINDS AND SNOWFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AND GUSTY WINDS WILL CONTINUE IN THE MOUNTAINS ON MONDAY
WITH A FEW MORE INCHES OF ACCUMULATION BY MIDDAY. THE SNOW AND
WIND SHOULD BEGIN TO DECREASE IN THE AFTERNOON. EAST OF THE
MOUNTAINS THERE WILL BE A WILL BE A CHANCE OF LIGHT SNOW IN THE
FOOTHILLS AND ADJACENT PLAINS ESPECIALLY FROM DENVER SOUTH TO THE
PALMER DIVIDE THROUGH THE AFTERNOON. AN INCH OR TWO OF SNOW MAY
OCCUR IN A FEW SPOTS OVER THE PALMER DIVIDE AND IN THE SOUTHERN
FOOTHILLS. NORTH WINDS OF 20 TO 35 MPH WILL DEVELOP OVER THE
PLAINS WITH A FEW GUSTS UP TO 50 MPH BY AFTERNOON.

LATE IN THE WEEK ANOTHER WEATHER SYSTEM MAY AFFECT THE AREA BY
SATURDAY BRINGING A CHANCE OF SNOW TO THE MOUNTAINS WITH A CHANCE
OF RAIN AND SNOW OVER NORTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 3, 5:00 AM MST to March 4, 12:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 3, 5:00 AM MST to March 4, 12:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438294, 438295.